Oklahoma, 2008

Flash Flooding and Hail in Oklahoma, March 17 to 18, 2008

March 17 to 18, 2008 · NWS TSA · 25 events in 20 counties and zones

A severe thunderstorm event beginning on the evening of March 17, evolved into a flash flood event on March 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$540,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A severe thunderstorm event beginning on the evening of March 17, evolved into a flash flood event on March 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 2:41 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 17, 2:41 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT MON MAR 17 2008

.DISCUSSION...
DANGEROUS FLOODING OF SMALL STREAMS/LARGE STREAMS AND
RIVERS POSSIBLE NEXT OF COUPLE DAYS.

IN THE SHORT TERM...INITIAL CONVECTION EVOLVING LATE
AFTERNOON OR EVENING WILL HAVE WINDOW OF OPPORTUNITY
TO BE SEVERE GIVEN SHEAR PARAMETERS. CONVECTION WILL
THEN TRANSITION  INTO A LARGE AREA OF HEAVY RAIN AND
SCATTERED THUNDER.

EXTREMELY WET PERIOD ON TAP FOR THE NEXT 36-48 HOURS.
RATHER SATURATED GROUND WILL INSURE COPIOUS RAINFALL
RUNOFF.   MODERATE FLOODING OF STREAMS / SOME RIVERS
NEARLY CERTAIN.  MAJOR RIVER FLOODING ON SOME RIVERS
PROBABLE.  AT THIS TIME IT LOOKS LIKE THE AREAS MOST
VULNERABLE FOR FLOODING INCLUDE...SOUTHEAST AND EAST
CENTRAL OKLAHOMA AS WELL AS WEST CENTRAL / NORTHWEST
ARKANSAS.  IN THAT AREA UPWARDS OF SIX INCHES PRECIP
POSSIBLE.  FLOOD WATCH IN EFFECT UNTIL 12Z WEDNESDAY.

SIGNIFICANT UPPER LOW WILL MIGRATE FARTHER SOUTHEAST
OVERNIGHT INTO MEXICO... THEN TURN NORTHEAST TUESDAY
REACHING AROUND SOUTHEAST OKLAHOMA WEDNESDAY MORNING.
PACIFIC MOISTURE IN ADVANCE OF UPPER LOW WILL COUPLE
WITH  LOWER LEVEL GULF MOISTURE FOR PRECIPITABLE H2O
VALUES IN EXCESS OF 1.50 OVER SEVERAL PERIODS. LARGE
SCALE OMEGA AND SEVERAL IMPULSES MOVING ACROSS/ALONG
SURFACE TROUGH STRETCHING... FROM EASTERN TEXAS INTO
ARKANSAS/CENTRAL MISSOURI COMPLETES THE WET PICTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  56  42  61 / 100 100  60  20
FSM   57  61  45  56 / 100 100 100  40
MLC   58  58  40  59 / 100 100  90  20
BVO   49  54  40  61 / 100  80  50  20
FYV   57  58  39  52 / 100 100  90  40
BYV   56  56  41  54 / 100 100  90  40
MKO   55  56  41  55 / 100 100  80  20
MIO   51  55  41  55 / 100  80  60  20
F10   55  55  41  59 / 100 100  80  20
HHW   61  63  45  58 / 100 100  80  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR ARZ001-ARZ002-
     ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Mar 17, 7:34 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
834 PM CDT MON MAR 17 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
824 PM CDT MON MAR 17 2008

...THREAT OF SEVERE WEATHER AND SIGNIFICANT FLOODING THROUGH TUESDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
COMPLEX SURFACE SYSTEM OVER THE REGION WILL CONTINUE TO CAUSE AREAS OF
RAIN AND THUNDERSTORMS THROUGH THE NIGHT. SEVERE THREAT CONTINUES WITH
WIND AND LARGE HAIL BEING THE MOST LIKELY THREATS BUT SHEAR VALUES ARE
SUFFICIENT FOR DISCREET SUPERCELL THUNDERSTORMS THAT COULD CAUSE A
TORNADO. THE THREAT OF SURFACE BASED STORMS WILL DIMINISH LATE TONIGHT
AND HEAVY RAIN BECOMES MORE LIKELY AS A LOW LEVEL JET INCREASES
MOISTURE TRANSPORT OFF THE GULF OF MEXICO. PRECIPITABLE WATER VALUES
INCREASE TO 1.5 INCHES AND WITH LOW LEVEL JET FEEDING ADDITIONAL
MOISTURE FROM THE SOUTH...WIDESPREAD HEAVY RAIN IS LIKELY TO FORM
OVERNIGHT AND CONTINUE INTO TUESDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE WIDESPREAD RAIN AND THUNDERSTORM EVENT WILL BE ONGOING TUESDAY
MORNING. THIS EVENT WILL LIKELY CONTINUE THROUGH MUCH OF TUESDAY AND
INTO TUESDAY NIGHT. RAINFALL TOTALS OF 3 TO 6 INCHES WILL BE COMMON
ALONG AND TO THE EAST OF INTERSTATE 44. LESSER AMOUNTS ARE EXPECTED TO
THE NORTH AND WEST. SIGNIFICANT FLOODING IS EXPECTED.

THE COLD FRONT WILL MOVE SLOWLY SHIFT EAST OF THE AREA BUT RAIN WILL
CONTINUE BEHIND THIS FRONT AND GRADUALLY END FROM THE WEST TUESDAY NIGHT.

ANOTHER COLD FRONT ON SATURDAY WILL BRING THE NEXT CHANCE FOR
THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 17, 5:51 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT MON MAR 17 2008

OKZ053-180015-
CHOCTAW OK-
651 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 651 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF GRANT...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...GRANT...GOODLAND...
SAWYER...MESSER...FALLON...SPEER AND APPLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3398 9565 3416 9554 3415 9516 3387 9547
TIME...MOT...LOC 2351Z 222DEG 39KT 3400 9549
Special weather statement, Mar 17, 6:15 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT MON MAR 17 2008

ARZ001-180045-
BENTON AR-
715 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHERN BENTON

AT 715 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF VAUGHN...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MILLER...BENTONVILLE...PEA
RIDGE...VAUGHN...CENTERTON...HIWASSE AND BELLA VISTA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3649 9394 3629 9433 3635 9446 3649 9429
      3651 9400 3650 9398 3651 9394
TIME...MOT...LOC 0015Z 229DEG 55KT 3638 9428
Special weather statement, Mar 17, 6:37 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT MON MAR 17 2008

ARZ001-180100-
BENTON AR-
737 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

AT 737 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DECATUR...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MILLER...SULPHUR SPRINGS...
GRAVETTE...DECATUR...CENTERTON...HIWASSE AND BELLA VISTA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3649 9453 3649 9411 3628 9439 3639 9456
TIME...MOT...LOC 0037Z 218DEG 43KT 3640 9441

The radar

The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Choctaw

When
March 17, 7:51 PM CST
Where
Choctaw County, Messer
Measured
0.75 in hail
Reported by
Public
Coordinates
34.080, -95.480

Hail, Cherokee

When
March 17, 9:15 PM CST
Where
Cherokee County, Tahlequah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.920, -94.970

Hail, Adair

When
March 17, 9:35 PM CST
Where
Adair County, 2 mi S of Chewey
Measured
0.75 in hail
Reported by
Public
Coordinates
36.071, -94.770

Thunderstorm Wind, Pawnee

When
March 18, 12:36 AM CST
Where
Pawnee County, Terlton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.180, -96.480

Thunderstorm winds estimated at 60 miles an hour destroyed a shed.

Hail, Pawnee

When
March 18, 12:45 AM CST
Where
Pawnee County, 8 mi ENE of Terlton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.224, -96.347

Penny size hail was reported at Westport.

Flash Flood, Delaware

When
March 18, 3:05 AM CST to 9:30 AM CST
Where
Delaware County, Leach to Jay
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.200, -94.920

Heavy rain caused numerous secondary roads across a large part of Delaware County to be closed due to flooding. Flooding along Flint Creek just west of West Siloam Springs resulted in a housing development being flooded. 14 residents had to be evacuated.

Flash Flood, Wagoner

When
March 18, 4:00 AM CST to 9:00 AM CST
Where
Wagoner County, Coweta to Coweta Easley Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.950, -95.650

Heavy rain caused numerous roads to be closed across Wagoner County. A couple of the roads were Highway 16 between Wagoner and Okay and Highwy 104 near Stones Corner. Several city streets in Wagoner were also closed due to high water. Water also entered a few businesses.

Flash Flood, Muskogee

When
March 18, 4:45 AM CST to 8:45 AM CST
Where
Muskogee County, 2 mi W of Boynton to Oktaha
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.650, -95.686

Heavy rain flooded and damaged numerous county roads across Muskogee County.

Flash Flood, Okfuskee

When
March 18, 5:00 AM CST to 8:00 AM CST
Where
Okfuskee County, Weleetka to 3 mi WNW of Weleetka
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.330, -96.130

Heavy rain caused rural roads near to Weleetka to be flooded. At least one road was washed out.

Flash Flood, Creek

When
March 18, 7:30 AM CST to 8:00 AM CST
Where
Creek County, 3 mi N of Oilton to 3 mi S of Oilton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.123, -96.580

Heavy rain caused water to briefly flow over a few roads.

Flash Flood, Tulsa

When
March 18, 8:00 AM CST to 9:30 AM CST
Where
Tulsa County, Tulsa to 7 mi S of Jenks
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.150, -95.950

Heavy rain caused severe street flooding across the cities of Tulsa, Broken Arrow and Jenks.

Flash Flood, Cherokee

When
March 18, 8:00 AM CST to 9:30 AM CST
Where
Cherokee County, 2 mi N of Peggs to 3 mi ENE of Peggs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.109, -95.100

Heavy rain caused Lost City Road to be impassable due to high water.

Flash Flood, Sequoyah

When
March 18, 8:00 AM CST to 10:00 AM CST
Where
Sequoyah County, 3.18 mi W of Blackgum to Gore
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
35.616, -95.056

Heavy rain flooded numerous roads across the county, several of which had portions that were washed out.

Flash Flood, Mayes

When
March 18, 8:00 AM CST to 9:45 AM CST
Where
Mayes County, Locust Grove to Rose
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.200, -95.170

Heavy rain caused numerous secondary roads to be flooded across a large part of Mayes County. Three water rescues were performed. One each at Pryor, Rose and just north of Adair. In addition, the flood waters damaged several secondary roads.

Flash Flood, McIntosh

When
March 18, 9:00 AM CST to 9:45 AM CST
Where
McIntosh County, 4 mi N of Stidham to 4 mi W of Stidham
Cause
Heavy Rain
Reported by
Public
Coordinates
35.428, -95.700

Heavy rain caused secondary roads to be flooded near Stidham.

Flash Flood, Pittsburg

When
March 18, 9:00 AM CST to 9:45 AM CST
Where
Pittsburg County, 3 mi W of Haywood to 3 mi N of Haywood
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.880, -96.003

Heavy rain caused parts of Highway 31 to be closed due to high water.

Flash Flood, Okmulgee

When
March 18, 9:05 AM CST to 9:45 AM CST
Where
Okmulgee County, Henryetta to 2 mi S of Henryetta
Cause
Heavy Rain
Reported by
Public
Coordinates
35.450, -95.980

Heavy rain caused flooding on South 1st Street and the Lake Road area.

Flash Flood, Adair

When
March 18, 9:40 AM CST to 11:40 AM CST
Where
Adair County, 4 mi N of Stilwell to 4 mi W of Stilwell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.878, -94.630

Heavy rain caused some secondary roads near Stilwell to be flooded.

Flash Flood, Le Flore

When
March 18, 10:40 AM CST to 1:30 PM CST
Where
Le Flore County, 3 mi NW of Poteau to 3 mi N of Poteau
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.081, -94.657

Heavy rain caused water to be over Branson Road north of Poteau.

Flash Flood, Rogers

When
March 18, 10:45 AM CST to 12:45 PM CST
Where
Rogers County, Bushyhead to 5 mi N of Claremore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.470, -95.500

Heavy rain flooded roads across the northern part of Rogers County.

Flash Flood, Haskell

When
March 18, 12:00 PM CST to 1:30 PM CST
Where
Haskell County, Keota to 2 mi SE of Keota
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
35.250, -94.920

Heavy rain caused water to flow over State Highway 9 east of Keota.

Flash Flood, Latimer

When
March 18, 12:15 PM CST to 2:30 PM CST
Where
Latimer County, 6 mi W of Wilburton to 6 mi S of Wilburton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.920, -95.426

Heavy rain caused water to flow over Highway 270 east of Wilburton. In addition, secondary roads were flooded across a large part of the county.

Flash Flood, Pushmataha

When
March 18, 1:00 PM CST to 4:00 PM CST
Where
Pushmataha County, Rattan to 5 mi NE of Rattan
Cause
Heavy Rain
Reported by
Post Office
Coordinates
34.200, -95.420

Heavy rain caused flooding with many roads impassable north of Rattan.

Flash Flood, Choctaw

When
March 18, 2:00 PM CST to 4:00 PM CST
Where
Choctaw County, 2 mi N of Ft Towson to 2 mi W of Ft Towson
Cause
Heavy Rain
Reported by
County Official
Coordinates
34.049, -95.270

Heavy rain caused some roads in and around Fort Towson to be under water.

Flash Flood, Choctaw

When
March 18, 4:20 PM CST to 6:20 PM CST
Where
Choctaw County, 3 mi N of Grant to 3 mi W of Grant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.973, -95.520

Heavy rain caused water to flow over county roads near Grant.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87205, 87206, 87207, 87212, 87210, 87138, 87139, 87142, 89018, 87145, 87150, 87153, 87157, 87183, 87161, 87170, 87178, 87174, 87192, 87194, 87197, 87198, 87204, 87199, 87201.